You are here: 

Radiation enteritis

Radiation enteritis is damage to the lining of the small and large intestines caused by radiation therapy to the abdomen, rectum or pelvis. It can happen during, shortly after or a long time after radiation therapy.

Causes

Radiation enteritis is more likely to happen and symptoms can be worse when high doses of radiation are used or a large area of the intestines is treated with radiation. Chemotherapy given along with radiation therapy can also increase the risk of developing radiation enteritis.

Symptoms

Symptoms of radiation enteritis may include:

  • diarrhea
  • bleeding or mucus from the rectum
  • pain in the rectal area when having a bowel movement
  • a frequent or persistent urge to have a bowel movement
  • nausea and vomiting
  • loss of appetite
  • abdominal pain

Diagnosis

Your doctor will try to find the cause of your symptoms. You may need to have the following tests:

  • barium x-ray
  • sigmoidoscopy or colonoscopy
  • upper endoscopy

Managing radiation enteritis

Your healthcare team may recommend medicines to treat radiation enteritis, such as:

  • drugs to relieve diarrhea
  • pain medicines
  • corticosteroids to relieve inflammation of the rectum

You can also try the following to help manage symptoms:

  • Drink plenty of water, juice or clear broth to prevent dehydration.
  • Do not drink alcohol or use tobacco.
  • Avoid most milk products, or try pills or drops to help digest milk products.
  • Avoid high-fibre foods (nuts, seeds, fruits, popcorn, raw vegetables).
  • Avoid spicy foods.
  • Avoid fried, greasy or fatty foods.

Stories

Stephanie Hermsen Thanks to the incredible progress in retinoblastoma research made possible by Canadian Cancer Society funding, my son won’t have to go through what I did.

Read Stephanie's story

How can you stop cancer before it starts?

It's My Life! icon

Discover how your lifestyle choices can affect cancer risk and how you can take action with our interactive tool – It’s My Life!

Learn more